Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Long term Percocet/Vicodin use

I'm not close to coming off the meds but I'm wondering what I'm in for when it's time. I've been taking 4-6 10mg vicodin a day for 14 months. I'm at the point where I don't feel "normal" until I take them. When it's time to get off how do they ween me and can I expect withdrawal symptoms?
Left side MicroD l5-s1 2/7/13. Re herniated immediately
Revision bilateral MicroD and posterior lumbar decompression 9/9/13. Failed. L5-S1 fusion on 3/6/14.


  • Hey bud, as far as how they will taper you, I'm not really sure. If you google it you should find some methods the Drs use. Now about the withdrawal from these 2 meds...it's really not as bad as most, you know Fentanyl, Daluadid, Oxymorph (Opana). Those can be hairy. Oxycodone/Hydro is not as addictive to your system and is easier for your brain to recover from. If you get tapered the right way though, you will feel minmal I'm sure. The worst part is days 1-3 and days 4, 5 and 6 you start feeling better. It gets better each day. The key I think, is to talk with people you love, try to find things that make you laugh and listen to music. These things all stimulate your brain to start producing and release those natural pain killing substances. Well, hope this helps you, PM me if ya want! Don't worry, just do what your doc says and withdrawal will be minimal zi1m sure.
  • Is done easily enough. When it is time to stop the meds the doctor will slowly reduce the total amount you are taking daily and reduce it by a percentage and then continue to reduce the dosage over some days until you are off,. Doing it that way, there is a minimal amount of withdrawal symptoms if any.
    Methadone is a bit different because of it's long half life but for all of the other medications used to treat chronic pain, a proper tapering plan reduces the amount of medication taken daily by a small amount and avoids most of the withdrawal symptoms associated with it,.
  • DormDad1962DDormDad1962 Posts: 2
    edited 11/21/2013 - 2:07 AM
    I have been on SOMA and Oxycodone APAP since my second lower back surgery in 2011; the first was in 2005 on my neck. I am trying to ween myself off of them as I can. Currently I am still at 2 Oxy and 1 to 2 SOMA per day. My levels rise in the mornings and at night to where I cannot sleep. I can keep busy enough to block some of the pain. Still having spikes of 7 of 10. Most of the time I run a solid 4 to 5. Tried a pain management doctor. They want to poke me more and have more expensive tests. The pain doc tried to put me on Cymbalta and Lyrica. These helped but the side effects of my head feeling as if if were stuffed with cotton made me unable to drive. I am my families only driver. That makes these drugs unacceptable. The doctor lowered the dosage, to one in the morning and one at night. That has helped some however I have now started to have major leg cramps. I called the doctor and they are baffled. I am tired of calling him. I have told them I will reduce the Lyrica and Cymbalta to end them. Surprise the legs cramps ended!! Yeah, but I am still on the SOMA and Oxy! Darn it! Any suggestions would help at this point. God Bless.
  • I've gone through oxycodone withdrawals and it IS NOT an easy drug to get off of. I had a complete cold turkey though. PCP would not prescribe anymore this was right before i got referred to PM. Not to sure about withdrawals with Norco's but Oxy's are a nightmare and tend to be more addictive in my opinion. Day 1 expect wanting them and depression, day 2 overnight expect to feel charlie horse pains, and restless leg syndrome... this was the WORST part for me. I also developed severe mood changes and headaches almost daily. I also found that my pain was worse AFTER i got off of them which it probably was... i started feeling pain again i didn't know i had. I slept my days away mostly i was having a hard time my ambien and flexeril helped with that. By day 3 a little better... day 4 things starting to return to normal, and day 5 it's pretty much over the withdrawals anyway not the DEPENDENCY because that usually does remain to some extent especially after long term usage but the physical withdrawal symptoms. I know i never had any withdrawals from moving from 1 narcotic to the next though like vicodin to percocet you just have to watch it because through time you will become more tolerable to these meds then they won't work as good.
    Herniated disc diagnosis 6/2013
    Bulg disc pushing on nerve at L5-S1
    Steroid injection #1 was 6/2013
    Steroid injection #2 was 10/1/2013
  • between a sudden discontinuation (withdrawal - cold turkey) and a proper tapering plan when it comes to stopping narcotics. Any sudden stoppage is going to worsen the withdrawal symptoms ( which is very similar to having a bad case of the flu), but a taper is set up by your provider physician and includes a gradual reduction of the total daily intake of the opiate or other medication and ongoing reductions every few days until the person is gradually taking none. Done correctly, there is very little in the way of symptoms of withdrawal and most don't even notice any symptoms.
    Sudden stoppage after extended use of opiates or certain other medications is going to result in worse onset of symptoms but the good news is that the worst of it is usually day three, followed by gradual improvement by day 5.......even with "cold turkey"
  • In my opinion day 2 was the worse.. day 1 was more of a pain onset and depression. Night 2 usually 48 after none are taken is a nightmare. Day 3 for me personally was iffy not horribly bad but not great either. I think in a way i would rather do cold turkey then to consistantly give your body this medicine is it craving.. it's kind of like offering a bite of a candy but not the whole thing kwim? All though yes, you are correct the withdrawals are much worse but typically fully end by day 4-5.
    Herniated disc diagnosis 6/2013
    Bulg disc pushing on nerve at L5-S1
    Steroid injection #1 was 6/2013
    Steroid injection #2 was 10/1/2013
Sign In or Register to comment.